Alert archive / Hawaii / High Surf Warnings in 2012

High Surf Warning 5, NWS Honolulu, HI

March 4, 2012Honolulu County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Mar 4, 2012, 3:05 PM HST for Honolulu County, Kalawao County, Hawaii. It was in force for 66 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 4, 2012, 3:05 PM HST (01:05 UTC)
Expired
Mar 7, 2012, 8:45 AM HST
In force
66 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI

The radar

The Molokai radar (PHMO), 36 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 5, 3:20 AM HSTFLASH FLOODManoa, HIWATER WASHED UNDER HOME AND MINOR FLOODING ON ROAD.
Mar 5, 6:20 AM HSTFLASH FLOODWaikane, HIWAIKANE STREAM OVERFLOWED...KAMEHAMEHA HIGHWAY NEAR WAIAHOLE/WAIKANE CLOSED IN BOTH DIRECTIONS.
Mar 5, 6:54 AM HSTFLASH FLOODTantalus, HITREE DOWN ON TANTALUS BLOCKING 3600 BLOCK ROAD.
Mar 5, 7:25 AM HSTFLASH FLOOD2 Sw Kailua, HIKAPAA QUARRY ROAD CLOSED DUE TO FLOODING.
Mar 5, 9:50 PM HSTLIGHTNINGWaikiki, HILIGHTNING REPORTED TO HAVE STRUCK ROOF OF ILIKAI HOTEL...CAUSING STRUCTURE FIRE
Mar 6, 9:15 AM HSTFLASH FLOODHonolulu, HIFLASH FLOODING CAUSED ROCKSLIDE THAT PARTIALLY CLOSED KALANIANAOLE HWY NEAR HALONA BLOW HOLE NEXT TO SANDY BEACH.
Mar 6, 1:45 PM HSTFLASH FLOODKailua, HIOAHU DEM REPORTED FLOODING ALONG KAPAA QUARRY RD.
Mar 6, 3:30 PM HSTFLASH FLOODHonolulu, HICITY EMERGENCY MANAGEMENT REPORTED CLOSURE OF DIAMOND HEAD ROAD DUE TO MUD AND DEBRIS FROM FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2012-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 526 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2012-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
526 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

663 
WHHW40 PHFO 050105
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
305 PM HST SUN MAR 4 2012

...HIGH SURF WARNING FOR EAST FACING SHORES OF KAUAI OAHU MAUI AND
THE BIG ISLAND...
...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF KAUAI
AND NIIHAU...AND FOR NORTH FACING SHORES OF OAHU MOLOKAI AND
MAUI...

.A LARGE NORTH-NORTHWEST SWELL WILL GRADUALLY SHIFT TO THE NORTH-
NORTHEAST TONIGHT AND MONDAY...AND PERSIST INTO TUESDAY. THIS SWELL
WILL RESULT IN SURF EXCEEDING ADVISORY LEVELS ALONG NORTH FACING
SHORES...WITH SURF EXCEEDING WARNING LEVELS ALONG EAST FACING
SHORES. 

HIZ006-050215-
/O.CAN.PHFO.SU.Y.0018.000000T0000Z-120305T0400Z/
WAIANAE COAST-
305 PM HST SUN MAR 4 2012

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

SURF WILL BE BELOW ADVISORY LEVELS FOR THE NEXT SEVERAL DAYS. 

$$

HIZ002-008-009-017-020-051415-
/O.UPG.PHFO.SU.Y.0018.000000T0000Z-120306T1600Z/
/O.NEW.PHFO.SU.W.0005.120305T0105Z-120306T1600Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MAUI WINDWARD WEST-
WINDWARD HALEAKALA-
305 PM HST SUN MAR 4 2012

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST TUESDAY. THE HIGH
SURF ADVISORY IS NO LONGER IN EFFECT. 

* SURF...BUILDING TO 10 TO 15 FEET.

* TIMING...LARGE SURF WILL PERSIST UNTIL AT LEAST TUESDAY.

* IMPACTS...ROUGH SURF AND RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. 

&&

$$

HIZ025-051415-
/O.NEW.PHFO.SU.W.0005.120305T0105Z-120306T1600Z/
BIG ISLAND NORTH AND EAST-
305 PM HST SUN MAR 4 2012

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST TUESDAY. 

* SURF...10 TO 15 FEET. 

* TIMING...SURF WILL BUILD TONIGHT...AND REMAIN ELEVATED INTO
  TUESDAY. 

* IMPACTS...WAVES WILL LIKELY BEGIN WASHING OVER BAY FRONT HIGHWAY
  IN HILO...LEADING TO ROAD CLOSURES IN THE MAKAI LANES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

HIZ019-051415-
/O.EXA.PHFO.SU.Y.0018.000000T0000Z-120306T1600Z/
MAUI CENTRAL VALLEY-
305 PM HST SUN MAR 4 2012

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST TUESDAY. 

* SURF...15 TO 20 FEET.

* TIMING...HIGH SURF WILL PERSIST UNTIL AT LEAST TUESDAY.

* IMPACTS...ROUGH SURF AND RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY INDICATES LARGE BREAKING WAVES WILL AFFECT
BEACHES IN THE ADVISORY AREA...PRODUCING HAZARDOUS SWIMMING
CONDITIONS AND DANGEROUS RIP CURRENTS.

&&

$$

HIZ001-003-007-012-013-051415-
/O.CON.PHFO.SU.Y.0018.000000T0000Z-120306T1600Z/
NIIHAU-KAUAI LEEWARD-OAHU NORTH SHORE-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-
305 PM HST SUN MAR 4 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY. 

* SURF...15 TO 20 FEET THROUGH MONDAY.

* TIMING...HIGH SURF WILL PERSIST UNTIL AT LEAST TUESDAY.

* IMPACTS...ROUGH SURF AND RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY INDICATES LARGE BREAKING WAVES WILL AFFECT
BEACHES IN THE ADVISORY AREA...PRODUCING HAZARDOUS SWIMMING
CONDITIONS AND DANGEROUS RIP CURRENTS.

&&

$$

BIRCHARD
6 follow-up statements
323 
WHHW40 PHFO 051316
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
316 AM HST MON MAR 5 2012

...HIGH SURF WARNING FOR EAST FACING SHORES OF KAUAI OAHU MAUI
AND THE BIG ISLAND... 
...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF KAUAI
AND NIIHAU...AND FOR NORTH FACING SHORES OF OAHU MOLOKAI AND
MAUI...

.A LARGE NORTH-NORTHEAST SWELL WILL PERSIST THROUGH TUESDAY...BRINGING
ABOVE WARNING LEVELS SURF HEIGHTS ALONG EAST FACING SHORES...AND ABOVE
ADVISORY LEVELS SURF HEIGHTS ALONG NORTH AND WEST FACING SHORES.

HIZ002-008-009-017-020-025-060230-
/O.CON.PHFO.SU.W.0005.000000T0000Z-120306T1600Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MAUI WINDWARD WEST-
WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
316 AM HST MON MAR 5 2012

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY. 

* SURF...10 TO 15 FEET.

* TIMING...LARGE SURF WILL PERSIST UNTIL AT LEAST TUESDAY.

* IMPACTS...ROUGH SURF AND RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

HIZ001-003-007-012-013-019-060230-
/O.CON.PHFO.SU.Y.0018.000000T0000Z-120306T1600Z/
NIIHAU-KAUAI LEEWARD-OAHU NORTH SHORE-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI CENTRAL VALLEY-
316 AM HST MON MAR 5 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY. 

* SURF...15 TO 20 FEET.

* TIMING...HIGH SURF WILL PERSIST UNTIL AT LEAST TUESDAY.

* IMPACTS...ROUGH SURF AND RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY INDICATES LARGE BREAKING WAVES WILL AFFECT
BEACHES IN THE ADVISORY AREA...PRODUCING HAZARDOUS SWIMMING
CONDITIONS AND DANGEROUS RIP CURRENTS.

&&

$$


HUI
085 
WHHW40 PHFO 060022
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
222 PM HST MON MAR 5 2012

...HIGH SURF WARNING FOR EAST FACING SHORES OF KAUAI OAHU MAUI
AND THE BIG ISLAND...
...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF KAUAI
AND NIIHAU...AND FOR NORTH FACING SHORES OF OAHU MOLOKAI AND
MAUI...

.A LARGE NORTH-NORTHEAST SWELL WILL PERSIST THROUGH LATE AFTERNOON
ON TUESDAY...BRINGING ABOVE WARNING LEVELS SURF HEIGHTS ALONG
EAST FACING SHORES...AND ABOVE ADVISORY LEVELS SURF HEIGHTS ALONG
NORTH AND WEST FACING SHORES.

HIZ002-008-009-017-020-025-061430-
/O.EXT.PHFO.SU.W.0005.000000T0000Z-120307T0400Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MAUI WINDWARD WEST-
WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
222 PM HST MON MAR 5 2012

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST TUESDAY...

THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL 6 PM HST TUESDAY. 

* SURF...10 TO 15 FEET.

* TIMING...LARGE SURF WILL PERSIST UNTIL AT LEAST TUESDAY.

* IMPACTS...ROUGH SURF AND RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

HIZ001-003-007-012-013-019-061430-
/O.EXT.PHFO.SU.Y.0018.000000T0000Z-120307T0400Z/
NIIHAU-KAUAI LEEWARD-OAHU NORTH SHORE-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI CENTRAL VALLEY-
222 PM HST MON MAR 5 2012

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST TUESDAY...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST TUESDAY. 

* SURF...15 TO 20 FEET.

* TIMING...HIGH SURF WILL PERSIST UNTIL LATE TUESDAY AFTERNOON.

* IMPACTS...ROUGH SURF AND RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY INDICATES LARGE BREAKING WAVES WILL AFFECT
BEACHES IN THE ADVISORY AREA...PRODUCING HAZARDOUS SWIMMING
CONDITIONS AND DANGEROUS RIP CURRENTS.

&&

$$

FOSTER
551 
WHHW40 PHFO 061342
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
342 AM HST TUE MAR 6 2012

...HIGH SURF ADVISORY CANCELLED FOR WEST FACING SHORES OF KAUAI
AND NIIHAU...
...HIGH SURF WARNING FOR EAST FACING SHORES OF KAUAI OAHU MAUI AND
THE BIG ISLAND... 
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF KAUAI NIIHAU OAHU
MOLOKAI AND MAUI...

.A LARGE NORTH-NORTHEAST SWELL WILL PERSIST THROUGH WEDNESDAY...
AND THEN DIMINISH THEREAFTER. THE SWELL WILL BRING WARNING LEVEL
SURF HEIGHTS TO EAST FACING SHORES...AND ADVISORY LEVEL SURF
HEIGHTS TO NORTH FACING SHORES.

HIZ003-061445-
/O.CAN.PHFO.SU.Y.0018.000000T0000Z-120307T0400Z/
KAUAI LEEWARD-
342 AM HST TUE MAR 6 2012

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

SURF ALONG WEST FACING SHORES OF KAUAI AND NIIHAU HAS DIMINISHED
BELOW ADVISORY LEVELS.

$$

HIZ002-008-009-017-020-025-070215-
/O.EXT.PHFO.SU.W.0005.000000T0000Z-120308T0400Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MAUI WINDWARD WEST-
WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
342 AM HST TUE MAR 6 2012

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY...

THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY. 

* SURF...12 TO 16 FEET.

* TIMING...LARGE SURF WILL PERSIST THROUGH WEDNESDAY.

* IMPACTS...ROUGH SURF AND RIP CURRENTS. WAVES MAY SPLASH ON TO
  KAMEHAMEHA HIGHWAY ALONG WINDWARD OAHU...AND ON TO THE MAKAI
  LANES OF BAY FRONT HIGHWAY IN HILO...ESPECIALLY AROUND THE TIMES
  OF HIGH TIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

HIZ001-007-012-013-019-070215-
/O.EXT.PHFO.SU.Y.0018.000000T0000Z-120308T0400Z/
NIIHAU-OAHU NORTH SHORE-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI CENTRAL VALLEY-
342 AM HST TUE MAR 6 2012

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY.

* SURF...15 TO 20 FEET.

* TIMING...HIGH SURF WILL PERSIST THROUGH THE DAY WEDNESDAY.

* IMPACTS...ROUGH SURF AND RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY INDICATES LARGE BREAKING WAVES WILL AFFECT
BEACHES IN THE ADVISORY AREA...PRODUCING HAZARDOUS SWIMMING
CONDITIONS AND DANGEROUS RIP CURRENTS.

&&

$$

BIRCHARD
435 
WHHW40 PHFO 070144
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
344 PM HST TUE MAR 6 2012

...HIGH SURF WARNING FOR EAST FACING SHORES OF KAUAI OAHU MAUI
AND THE BIG ISLAND... 
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF KAUAI NIIHAU
OAHU MOLOKAI AND MAUI...

.A NORTH-NORTHEAST HAS DIMINISHED SOME TODAY BUT WILL INCREASE AGAIN
TONIGHT AND WEDNESDAY MORNING. THE SWELL WILL PERSIST THROUGH
WEDNESDAY... AND THEN DIMINISH THEREAFTER. THE SWELL WILL BRING
WARNING LEVEL SURF HEIGHTS TO EAST FACING SHORES...AND ADVISORY
LEVEL SURF HEIGHTS TO NORTH FACING SHORES.

HIZ002-008-009-017-020-025-071445-
/O.CON.PHFO.SU.W.0005.000000T0000Z-120308T0400Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MAUI WINDWARD WEST-
WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
344 PM HST TUE MAR 6 2012

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY. 

* SURF...12 TO 16 FEET.

* TIMING...LARGE SURF WILL PERSIST THROUGH WEDNESDAY.

* IMPACTS...ROUGH SURF AND RIP CURRENTS. WAVES MAY SPLASH ON TO 
  KAMEHAMEHA HIGHWAY ALONG WINDWARD OAHU...AND ON TO THE MAKAI 
  LANES OF BAY FRONT HIGHWAY IN HILO...ESPECIALLY AROUND THE 
  TIMES OF HIGH TIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

HIZ001-007-012-013-019-071445-
/O.CON.PHFO.SU.Y.0018.000000T0000Z-120308T0400Z/
NIIHAU-OAHU NORTH SHORE-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI CENTRAL VALLEY-
344 PM HST TUE MAR 6 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
WEDNESDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY. 

* SURF...15 TO 20 FEET.

* TIMING...HIGH SURF WILL PERSIST THROUGH THE DAY WEDNESDAY.

* IMPACTS...ROUGH SURF AND RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY INDICATES LARGE BREAKING WAVES WILL AFFECT
BEACHES IN THE ADVISORY AREA...PRODUCING HAZARDOUS SWIMMING
CONDITIONS AND DANGEROUS RIP CURRENTS.

&&

$$
360 
WHHW40 PHFO 071334
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 AM HST WED MAR 7 2012

...HIGH SURF WARNING FOR EAST FACING SHORES OF KAUAI OAHU MAUI
AND THE BIG ISLAND... 
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF KAUAI NIIHAU OAHU
MOLOKAI AND MAUI...

.A NORTH-NORTHEAST SWELL WILL PERSIST THROUGH EARLY THURSDAY
MORNING...AND THEN DIMINISH THEREAFTER. THE SWELL WILL BRING
WARNING LEVEL SURF HEIGHTS TO EAST FACING SHORES...AND ADVISORY
LEVEL SURF HEIGHTS TO NORTH FACING SHORES.

HIZ002-008-009-017-020-025-080245-
/O.EXT.PHFO.SU.W.0005.000000T0000Z-120308T1600Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MAUI WINDWARD WEST-
WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
334 AM HST WED MAR 7 2012

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST THURSDAY...

THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL 6 AM HST THURSDAY. 

* SURF...10 TO 15 FEET.

* TIMING...LARGE SURF WILL PERSIST THROUGH EARLY THURSDAY MORNING.

* IMPACTS...ROUGH SURF AND RIP CURRENTS. WAVES MAY SPLASH ON TO 
  KAMEHAMEHA HIGHWAY ALONG WINDWARD OAHU...AND ON TO THE MAKAI 
  LANES OF BAY FRONT HIGHWAY IN HILO...ESPECIALLY AROUND THE 
  TIMES OF HIGH TIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

HIZ001-007-012-013-019-080245-
/O.EXT.PHFO.SU.Y.0018.000000T0000Z-120308T1600Z/
NIIHAU-OAHU NORTH SHORE-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI CENTRAL VALLEY-
334 AM HST WED MAR 7 2012

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST THURSDAY. 

* SURF...12 TO 18 FEET.

* TIMING...HIGH SURF WILL PERSIST THROUGH EARLY THURSDAY MORNING.

* IMPACTS...ROUGH SURF AND RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY INDICATES LARGE BREAKING WAVES WILL AFFECT
BEACHES IN THE ADVISORY AREA...PRODUCING HAZARDOUS SWIMMING
CONDITIONS AND DANGEROUS RIP CURRENTS.

&&

$$
BRENCHLEY
357 
WHHW40 PHFO 071845
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
845 AM HST WED MAR 7 2012

...HIGH SURF ADVISORY FOR NORTH AND EAST FACING SHORES OF KAUAI
NIIHAU OAHU MOLOKAI MAUI AND BIG ISLAND...

.A NORTH-NORTHEAST SWELL WILL PERSIST THROUGH EARLY THURSDAY
MORNING...AND THEN DIMINISH THEREAFTER. THE SWELL WILL BRING
ADVISORY LEVEL SURF HEIGHTS TO NORTH AND EAST FACING SHORES.

HIZ002-008-009-017-020-025-080745-
/O.CAN.PHFO.SU.W.0005.000000T0000Z-120308T1600Z/
/O.EXA.PHFO.SU.Y.0018.000000T0000Z-120308T1600Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MAUI WINDWARD WEST-
WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
845 AM HST WED MAR 7 2012

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...8 TO 12 FEET.

* TIMING...HIGH SURF WILL PERSIST THROUGH EARLY THURSDAY 
  MORNING.

* IMPACTS...ROUGH SURF AND RIP CURRENTS.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

HIZ001-007-012-013-019-080745-
/O.CON.PHFO.SU.Y.0018.000000T0000Z-120308T1600Z/
NIIHAU-OAHU NORTH SHORE-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI CENTRAL VALLEY-
845 AM HST WED MAR 7 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY. 

* SURF...10 TO 15 FEET.

* TIMING...HIGH SURF WILL PERSIST THROUGH EARLY THURSDAY MORNING.

* IMPACTS...ROUGH SURF AND RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY INDICATES LARGE BREAKING WAVES WILL AFFECT
BEACHES IN THE ADVISORY AREA...PRODUCING HAZARDOUS SWIMMING
CONDITIONS AND DANGEROUS RIP CURRENTS.

&&

$$

FOSTER

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Mar 4, 10:00 AM HST, 5 hours 5 minutes earlier.

Area forecast discussion, Mar 4, 10:00 AM HST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST SUN MAR 4 2012

.SYNOPSIS...
UNSETTLED WEATHER WILL CONTINUE TODAY THROUGH TUESDAY...ESPECIALLY
ACROSS THE WESTERN HALF OF THE STATE. TRADE WINDS WILL INCREASE AND
BECOME STRONG TONIGHT AND MONDAY NEAR KAUAI...WHILE MUCH LIGHTER
WINDS CONTINUE OVER REST OF THE STATE. STRONG TRADE WINDS ARE
EXPECTED TO SPREAD ACROSS THE ENTIRE STATE DURING THE LATER PART OF
THE WEEK AS A STRONG SURFACE HIGH MOVES TO FAR NORTH NORTHEAST OF
THE ISLANDS.

&&

.DISCUSSION...
A VERY WET AND ACTIVE WEATHER PATTERN CONTINUES TO SET UP ACROSS THE
WESTERN PORTION OF THE FORECAST AREA WHERE A FLASH FLOOD WATCH
REMAINS IN EFFECT THROUGH EARLY MONDAY MORNING. QUIETER WEATHER NOW
FOUND OVER THE BIG ISLAND AND AROUND MAUI WILL BECOME A BIT MORE
ACTIVE WITH PLENTY OF SUNSHINE FIRING UP CONVECTION IN LEEWARD AND
INTERIOR AREAS.

WATER VAPOR IMAGERY SHOWS A STRONG UPPER LEVEL JET AND ASSOCIATE
VORT MAX EJECTING EAST AND NORTHEASTWARD AROUND THE LARGE TROUGH
CARVING OUT NEAR 170W. RESULTING LARGE SCALE LIFT THROUGH THE
ATMOSPHERE ALREADY MANIFESTING ITSELF WITH COOLING CLOUD TOPS
ACROSS THE REGION BETWEEN 165W AND THE KAUAI CHANNEL. THIS AREA OF
LIFT WILL DRIFT EAST AND NORTHEAST AND HELP FUEL AFTERNOON AND
EVENING CONVECTION ACROSS KAUAI AND OAHU. THE HEAVIEST RAINFALL
WILL BE IN AREAS WHERE LOW LEVEL CONVERGENCE SETS UP
STRONGEST...ALONG MOUNTAINS AND ANY SEABREEZE OR OUTFLOW BOUNDARY
CONVERGENCE AREAS. THE FRONTAL BOUNDARY NOW AROUND 150 MILES
NORTHWEST OF KAUAI...WILL MOVE JUST NORTH OF KAUAI TONIGHT AND THIS
WILL SERVE AS ANOTHER FOCUS FOR PERSISTENT SHOWERS WITH HEAVY
RAINFALL. THE EASTERN HALF OF THE STATE WILL HAVE ENOUGH
MOISTURE AND INSTABILITY FOR SHOWERS TO POP...ESPECIALLY LEEWARD AND
INTERIOR SECTIONS IN THE AFTERNOON...BUT THE UPPER LEVEL DYNAMICS
ARE LESS CONDUCIVE TO PRODUCING SUSTAINED HEAVY SHOWERS. THERE WILL
ALSO BE A THREAT OF ISOLATED THUNDERSTORMS FOR MAUI COUNTY AND THE
BIG ISLAND. THE WINTER WEATHER ADVISORY REMAINS IN EFFECT TODAY DUE
TO THE EXPECTED ADDITIONAL SNOWFALL ABOVE 11000 FEET ON THE BIG
ISLAND SUMMITS.

THE THREAT OF HEAVY RAINFALL FOR KAUAI AND OAHU MAY CONTINUE MONDAY
AND TUESDAY AS WELL AS THIS COMPLEX WEATHER PATTERN CONTINUES ACROSS
THE STATE. 12Z GFS INDICATES THAT LOW LEVEL CONVERGENCE INCREASES
MONDAY OVER KAUAI AND OAHU AS A WEAK SURFACE LOW SPINS UP ALONG THE
FRONTAL BOUNDARY AND MOVES FROM NEAR KAUAI ACROSS THE KAUAI
CHANNEL. THIS FEATURE HELPS STALL THE FRONT NORTH OF OAHU AND
PRODUCES LIGHT SOUTHERLY WINDS MONDAY NIGHT FROM OAHU TO NEAR BIG
ISLAND. THE LOW SPINS OFF TO THE NORTHEAST OF OAHU
TUESDAY...ALLOWING NORTHEAST WINDS TO SAG SOUTHWARDS OVER OAHU. THE
OLDER MODEL RUNS FROM GFS SHOW SIMILAR EVOLUTION...WITH 12Z EC NOT
AS WELL DEFINED AS THE GFS AS IS TYPICAL WITH THESE CONVECTIVELY
DRIVEN SCENARIOS. APPEARS THAT FLASH FLOOD WATCH MAY NEED TO BE
EXTENDED FOR KAUAI AND OAHU AS THIS WILL PRODUCE WIDESPREAD SHOWERS
AND HEAVY RAIN THREAT INTO LATE MONDAY AND POSSIBLY INTO EARLY
TUESDAY.  IN ADDITION...STRONG WESTERLY WINDS WILL LIKELY DEVELOP
OVER THE SUMMITS OF THE BIG ISLAND MONDAY NIGHT INTO TUESDAY AND
THIS WILL LIKELY REQUIRE AT LEAST A WIND ADVISORY AT SOME POINT.

THE SHOWERS WILL DECREASE IN COVERAGE AND INTENSITY MIDWEEK AS THE
AIRMASS STABILIZES AND MODERATE TO FRESH TRADES FILL IN ACROSS THE
STATE. A NEW HIGH BUILDS FAR TO THE NORTH NORTHWEST OF THE STATE BY
THE END OF THE WEEK RESULTING IN STRONG AND GUSTY TRADES WITH
SHOWERS CROSSING WINDWARD AND MAUKA AREAS INTO ADJACENT LEEWARD
SECTIONS OF THE SMALLER ISLANDS AS WELL.

&&

.AVIATION...
AN AIRMET IS POSTED FOR MOUNTAIN OBSCURATION OVER KAUAI OAHU AND THE
BIG ISLAND DUE TO LOW CLOUDS AND SHRA. AN AIRMET IS ALSO POSTED FOR
ICING IN THE VICINITY OF KAUAI OAHU AND THE BIG ISLAND BETWEEN 12000
FEET AND 18000 FEET.

THUNDERSTORMS HAVE BEEN PULSING OVER AND AROUND THE STATE WITH CLOUD
TOPS UP TO AROUND 35000 FEET.

&&

.MARINE...
A HIGH SURF ADVISORY CONTINUES FOR THE NORTH AND WEST OF THE SMALLER
ISLANDS TODAY AS THE LARGE NORTHWEST SWELL ROLLS IN. THIS SWELL
WILL MAINTAIN ITS HEIGHTS EVEN AS THE PERIOD DROPS SLIGHTLY TONIGHT
INTO TUESDAY WHILE TURNING MORE NORTH. THIS NNE SWELL WILL BRING
WARNING LEVEL SURF AND LOCALIZED COASTAL FLOODING TO THE E FACING
SHORES...WITH ADVISORY LEVEL SURF PERSISTING ALONG N FACING SHORES
MONDAY AND TUESDAY. THIS HAZARDOUS SURF EPISODE IS EXPECTED TO
CONTINUE THROUGH THE MIDDLE OF THE WEEK.

THE BUILDING OF SEAS AND SWELL HAS NECESSITATED AN EXPANSION OF THE
SMALL CRAFT ADVISORY TO MUCH OF THE WATERS AROUND OAHU AS WELL AS
WINDWARD MAUI AND THE BIG ISLAND...AND ADJACENT SECTIONS OF THE
PAILOLO AND ALENUIHAHA COASTAL WATER ZONES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 AM HST MONDAY FOR OAHU...KAUAI AND NIIHAU.

WINTER WEATHER ADVISORY FOR BIG ISLAND SUMMITS UNTIL 6 PM HST THIS
EVENING.

HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR EXPOSED WEST
FACING SHORES OF OAHU.

HIGH SURF ADVISORY UNTIL 6 AM HST TUESDAY FOR EXPOSED NORTH AND WEST
FACING SHORES OF NIIHAU KAUAI AND NORTH FACING SHORES OF OAHU
MOLOKAI AND MAUI.

SMALL CRAFT ADVISORY UNTIL 6 AM HST TUESDAY FOR THE COASTAL WATERS
SURROUNDING KAUAI AND OAHU...WINDWARD WATERS OF MAUI AND THE BIG
ISLAND...AND THE PAILOLO AND ALENUIHAHA CHANNELS.

&&

BRENCHLEY/BURKE

In the hours before

Local storm report, Mar 4, 10:04 AM HST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1004 AM HST SUN MAR 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      KOLOA                   21.91N 159.46W
03/04/2012                   KAUAI              HI   EMERGENCY MNGR

            ROUGHLY 12 RESIDENTS WERE DISPLACED FROM THEIR HOMES
            ALONG WAILANI ROAD AND ALOHA PLACE.

0900 AM     FLASH FLOOD      HANALEI                 22.21N 159.50W
03/04/2012                   KAUAI              HI   EMERGENCY MNGR

            KUHIO HIGHWAY IN THE VICINITY OF THE HANALEI BRIDGE
            CLOSED.

0900 AM     FLASH FLOOD      KILAUEA                 22.21N 159.41W
03/04/2012                   KAUAI              HI   EMERGENCY MNGR

            SOUTHBOUND LANE OF KALIHIWAI BRIDGE CLOSED.

0900 AM     FLASH FLOOD      KAPAA                   22.10N 159.35W
03/04/2012                   KAUAI              HI   EMERGENCY MNGR

            HAUAALA ROAD IN THE VICINITY OF THE KEAPANA BRIDGE
            CLOSED.

0900 AM     FLASH FLOOD      KOLOA                   21.91N 159.46W
03/04/2012                   KAUAI              HI   EMERGENCY MNGR

            WELIWELI ROAD NEAR THE ALA KINOIKI JUNCTION IN KOLOA
            CLOSED.

0900 AM     FLASH FLOOD      KOLOA                   21.91N 159.46W
03/04/2012                   KAUAI              HI   EMERGENCY MNGR

            WAILANI AND WAILAAU ROADS CLOSED.

0900 AM     FLASH FLOOD      LIHUE                   21.98N 159.35W
03/04/2012                   KAUAI              HI   EMERGENCY MNGR

            POWER OUTAGES REPORTED.

0900 AM     FLASH FLOOD      WAILUA                  22.06N 159.34W
03/04/2012                   KAUAI              HI   EMERGENCY MNGR

            POWER OUTAGES REPORTED.

&&

ELUTUMCM
Local storm report, Mar 4, 12:26 PM HST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1226 PM HST SUN MAR 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     FLASH FLOOD      HAENA                   22.22N 159.57W
03/04/2012                   KAUAI IN KAUAI     HI   EMERGENCY MNGR

            KUHIO HWY CLOSED NEAR HAENA BEACH PARK DUE TO FLOODING

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 2:38 PM HSTSpecial Marine WarningHFO112 min
Mar 4, 2:58 PM HSTWind AdvisoryHFOHawaii, Kauai, Kalawao3 days
Mar 4, 6:10 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 4, 8:48 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 4, 11:34 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 5, 2:25 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 5, 3:27 AM HSTFlash Flood WarningHFOHonolulu8 hr
Mar 5, 9:25 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 5, 9:32 AM HSTSpecial Marine WarningHFO118 min
Mar 5, 9:44 AM HSTAreal Flood AdvisoryHFOKalawao6 hr
Mar 5, 10:16 AM HSTSpecial Marine WarningHFO119 min
Mar 5, 11:27 AM HSTSpecial Marine WarningHFO2 hr
Mar 5, 11:33 AM HSTSpecial Marine WarningHFO117 min
Mar 5, 11:58 AM HSTSpecial Marine WarningHFO32 min
Mar 5, 1:00 PM HSTGale WarningHFO15 hr
Mar 5, 1:27 PM HSTSpecial Marine WarningHFO73 min

Nearby

High Surf Warnings in Hawaii, 2012Every high surf warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.